SEARCH

SEARCH BY CITATION

Keywords:

  • bufexamac;
  • contact urticaria;
  • diarrhoea;
  • hives;
  • intestinal parasite;
  • non-steroidal anti-inflammatory cream

SUMMARY

A 24-year-old woman had a 9-week history of second to third daily urticaria that began after an episode of contact urticaria to topical bufexamac. She was found to have an underlying gastrointestinal infection with Blastocystis hominis. This was thought to be clinically relevant as she had a history of mild chronic diarrhoea. After treatment of the Blastocystis hominis, her urticaria ceased. This could indicate the importance of performing stool microscopy and culture on all patients with chronic urticaria of unknown aetiology. The relationship of urticaria to intestinal parasites and the possibility that non-steroidal anti-inflammatory medications could act as cofactors that help precipitate an urticarial reaction is discussed.